Format

Send to

Choose Destination
Emerg Med Clin North Am. 2000 Nov;18(4):637-54.

Antidepressants, old and new. A review of their adverse effects and toxicity in overdose.

Author information

1
Department of Emergency Medicine, Maricopa Medical Center, Phoenix, Arizona, USA.

Abstract

The newer antidepressants are as efficacious as the older agents in the treatment of depression. They have a side effect profile that is different from the older drugs and are generally better tolerated. Drug-drug interactions do exist with some of these agents and can usually be predicted from knowledge of their metabolism. When taken in overdose as the sole agents they are rarely fatal; seizures, nausea, vomiting, decreased level of consciousness, and tachycardia are common. In combination with other drugs, toxicity can be more severe. The serotonin syndrome can occur with many of these drugs, and the emergency physician must be vigilant in the evaluation of the overdose patient. CAs and older MAOIs are still in use and remain dangerous when taken in overdose. Patients asymptomatic after a period of observation in the ED usually can be discharged after psychiatric evaluation, when it is required.

PMID:
11130931
DOI:
10.1016/s0733-8627(05)70151-6
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center